Citation: complexamino. "An Alternative to the Lethal G: An Experience with Phenibut (exp91017)". Erowid.org. Feb 29, 2012. erowid.org/exp/91017
[Erowid Note: After writing this experience in 2011, the author later went through a period of over use and has added a follow up warning to the end of this report. See followup
My prior drug experiences have included extensive psychedelic use (mushrooms, lsd, lsa, many 2c’s, dmt, 5-meo-dmt, etc. etc.), entactogens (mdma, bk-mdma, mda, mdai, 4mmc, and many others. I once had a terrible problem with opiates and heroin, and have tried just about every benzodiazepine available on the market. You get the idea, everything from kanna to kava to beta-ketones. In the evening I sometimes ingest 100mg of trazodone as a sleep aid.
Phenibut has become a powerful ally, helping with everything from sleep to anxiety, also producing profound euphoria in many cases (typically doses of 9 grams+ spaced out over several hours).
I typically begin a phenibut experience around waking, starting with 3 grams. This is how I've been doing it since I first discovered the substance. The effects begin to become apparent at t+2:00, and increase in intensity over the next 3 to 4 hours. A 3 gram dose tends to produce a slight sense of restlessness and stimulation, strangely enough. Each two hours or so after that I dose 3 more grams, and the come up and peak of each overlap until later in the day when I have reached the 9 gram range I begin to feel a profound sense of well being.
From my experiences with friends it seems to be that what is good for one person may not even be threshold for another. For example, my brother can take 3 grams and feel strong effects, while for me I do not begin to actually feel it until after 6 grams, with euphoria existing within the 9+ range, while others claim to feel it as low as 1-2 grams.
I have noted some respiratory depression as well as strong chest pain, particularly in the heart region, especially after heightened activity. Higher doses make me extremely nauseous in some cases. Even at 3-6 I experience mild gastrointestinal discomfort, and friends have noted diarrhea (though I have yet to have this experience).
Phenibut is a strong entactogen for me. It heightens my sense of touch and acts as an aphrodisiac, very similar to GHB in effect. My experiences with sexuality and orgasm under the influence of phenibut result in extremely powerful ecstasis.
In my experience use for more than 3 days causes severe rebound anxiety. Ive found its useful to use it for a short period (2-3 days), and then “wash out” for a few.
I typically purchase it in bulk powder form, as capsules contain far less amounts and, to me, are not suited for recreational use. Its effects can last anywhere from 12-16 hours after ingestion, so be aware of this when deciding whether or not to re-dose.
2:00AM - Ingested 3 grams phenibut.
4:30AM: I am beginning to experience a sense of happiness, with odd “energetic” feelings in my arms that make it slightly difficult to sleep. I want to keep moving them around. I take my evening trazodone (100mg) and fall asleep.
12:30PM - I wake up, feeling slightly nauseous and unready to get out of bed. I go downstairs and prepare some breakfast. The orange juice I drank has slightly upset my stomach. I come back up and ingest 3 grams of phenibut powder.
2:45PM - I’m beginning to feel that last dose, its mild yet enjoyable. Occasionally I feel sweeping waves of emotion or empathy about things im reading or seeing. I find this to be one of the most enjoyable qualities of phenibut.
4:00PM - Ingesting another 3 grams of phenibut.
6:00PM - Definitely starting to feel pretty good, not as good as a 10 gram dose but still very enjoyable. I don’t really have any worries at all, and I spend some time reading.
Its now 9:00 and I'm still feeling the stuff, albeit not as strongly as I would like.
Overall I haven’t had a negative experience with this chemical. I find it to be a powerful mood enhancer and anxiolytic, as well as a euphoriant and entactogen. I will definitely continue to use this in the future.
Follow up warning, written May 2014, edited Nov 2020 with further details. #
Not So Safe Alternative: A Recant
I am certain by now that many people who have had any extensive experience are already aware of how potentially addictive it can be and what it can do if used improperly.
After an extended period of use I lost the ability to restrict my use of the drug. Tolerance built to the point that the amount required to reach euphoria became so high that I was experiencing highly unpleasant gastrointestinal issues including diarrhea, painful stomach problems likely resulting from the high acidity, and frequent bouts of vomiting.
I also found myself unable to stop re-dosing, even long after I had reached a high level, and due to the amnesiac effects of the drug I would often ingest more than intended due to having forgotten my last dose.
I noticed that not only did the drug not help me sleep, as it is purported to do, it actually would keep me up for days on end where I would binge until I reached states resembling narcolepsy. The narcoleptic type side effects are probably the most frightening aspects of this drug. After days of heavy use I would frequently go into narcoleptic episodes where I would periodically lose consciousness in a similar manner to a heroin user 'nodding off', except that this would happen so suddenly that it could be injurous.
One day after I had been up for 2-3 days eating the stuff, I went into work, hyperexcited and hyperactive, eager to do everything in sight. My boss could tell something was up, he kept asking me if I had taken something, a question which I obviously denied. During the shift I had an emotional breakdown (something that ended up not being uncommon to phenibut binges for me). As I was being picked up from work my grandmother knew something was wrong. I went in the house and got in the shower, then proceeded to lose consciousness suddenly and busted my head open on the counter. Had it not been for my grandmother being home and hearing the incident, I may have layed there on the floor comatose and bled to death. I was out for a period of probably 18-24 hours in the hospital but I came out fine (with a concussion). This incident almost occurred again another night where I fell twice in the same evening in the shower, injuring myself on the same spot, though not enough to demand hospitalization. Often I would feel highly stimulated and highly sexual, but would suddenly lose consciousness in the middle of an activity or even during pleasurable sex.
I have also had experiences of my legs spontaniously giving out underneath me whilst walking when taking this substance, a very bizarre side effect I would like to note, as well as some severe muscular-skeletal pain that I believe can have no cause other than the drug.
When hospitalized the doctors literally did not even know anything about the drug that I had taken and I had to explain it entirely to them.
Frankly, I would not recommend this to anyone as a sleep aid. Perhaps an occasional anxiolytic 2-3 days out of the week with a complete 'wash out' period, but I have found that to be extremely difficult to follow. This substance has an extremely high addictive potential and after I start I always find myself buying more and more until I end up at the end of my cash supply and go through withdrawals. The withdrawals from phenibut are like those that can be expected from any GABAergic substance, severe anxiety, inability to sleep, discomfort, bowel incontinence, and heavy depression. Generally after a short bender of just 4-5 days of heavy use of phenibut I will go through a period of a full 7 days that I literally cannot feel any form of happiness or satisfaction, just depression and suicidal ideation (literal suicidal ideation).
I can see this drug being ok if you are the kind of person who can use it responsibly, and at 500mg-1 gram doses at a time, but it if you are like me and cannot resist eating 2.5-3 grams at a time several times a day to keep a nice roll going it can end up being a very dangerous element in your life very quickly. Used in reasonable amounts, far below those which are suggested in my original experience report, I am sure that this substance can be used safely if done in moderation and with great self control, but at the time I wrote it I had not experienced the incredibly negative and potentially life threatening side effects that the phenibut has at high doses and when used irresponsibly.
I would dissuade possible users from attempting to misuse this supplement in the way that I did, or at anywhere near the doses I used it at.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.